New Mexico, 2013High Wind in New Mexico, March 23, 2013
March 23, 2013 · NWS MAF · 2 events in 2 counties and zones
Strong winds occurred in the Guadalupe Mountains and portions of the lower lands across Southeast New Mexico due to an upper trough moving through the southern Rocky Mountains.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds occurred in the Guadalupe Mountains and portions of the lower lands across Southeast New Mexico due to an upper trough moving through the southern Rocky Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 23, 4:57 PM MST, 18 minutes earlier.
Area forecast discussion, Mar 23, 4:57 PM MST, 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
657 PM CDT SAT MAR 23 2013
.UPDATE...
UPDATED THE FORECAST TO INCREASE WINDS SLIGHTLY AND EXTEND THE
WIND ADVISORY TO COVER THE ENTIRE PERMIAN BASIN.
&&
.DISCUSSION...
AS EXPECTED SUSTAINED WINDS ACROSS THE AREA HAVE VERIFIED BETWEEN
THE MET AND MAV GUIDANCE...HOWEVER TOO MANY LOCATIONS IN THE
PERMIAN BASIN HAVE BEEN CLOSER TO THE HIGHER MAV GUIDANCE THIS
AFTERNOON AND HAVE THUS UPDATED THE FORECAST TO INCREASE WINDS AND
EXTEND THE WIND ADVISORY SOUTH TO INCLUDE THE BOTTOM TWO ROWS OF
COUNTIES IN THE BASIN. WINDS MAY DIMINISH BRIEFLY BETWEEN SUNSET
AND FRONTAL PASSAGE THIS EVENING...BUT NORTH WINDS SHOULD PICK UP
AGAIN AND WILL REMAIN VERY WINDY UNTIL LATE TONIGHT SO WILL
CONTINUE THE WIND ADVISORY THROUGH 08Z.
SATELLITE ALSO SHOWS AN EXTENSIVE AREA OF BLOWING DUST FROM
CENTRAL NEW MEXICO SOUTH INTO NORTHERN MEXICO...MOVING EAST INTO
SOUTHEASTERN NEW MEXICO AND WEST TEXAS. HAVE EXTENDED BLOWING DUST
IN THE GRIDS TO COVER ALL BUT THE BIG BEND IN OUR CWA FOR TONIGHT.
VISIBILITIES FURTHER NORTH...WHERE WINDS HAVE BEEN STRONGER...HAVE
BEEN REPORTED AT LESS THAN A MILE. LIGHTER WINDS IN SOUTHEASTERN
NEW MEXICO AND THE PERMIAN BASIN SHOULD ALLOW FOR IMPROVED
VISIBILITIES THOUGH THEY WILL STILL BE REDUCED. ALSO CANNOT RULE
OUT DUST FURTHER NORTH BEING PUSHED SOUTH BEHIND THE COLD FRONT SO
DESPITE LIGHTER WINDS...LOW VISIBILITIES ARE STILL POSSIBLE. WILL
HOLD OFF ISSUING A BLOWING DUST ADVISORY FOR NOW BUT WILL MONITOR
THE SITUATION AND ISSUE IF NEEDED.
HENNIG
&&
.AVIATION...
STRONG WESTERLY WINDS OF 25 TO 35 KTS AND BLDU WILL CONTINUE THIS
EVENING BEFORE A STRONG COLD FRONT ARRIVES TONIGHT. AN AWW REMAINS
IN EFFECT DUE TO THE STRONG WINDS FOR KMAF UNTIL 24/08Z. THE FRONT
SHOULD MAKE IT TO KHOB AND KMAF AROUND 24/02Z AND TO THE REST OF THE
TERMINALS BY 24/04Z. STRONG NORTHERLY WINDS WILL ACCOMPANY THE FRONT
WITH SPEEDS GENERALLY 25 TO 30 KTS WITH HIGHER GUSTS. THE PRESSURE
GRADIENT WILL RELAX BY MORNING WITH WINDS DECREASING SIGNIFICANTLY
AT MOST TERMINALS BY 24/12Z.
&&
.PREV DISCUSSION... /ISSUED 255 PM CDT SAT MAR 23 2013/
DISCUSSION...
WV IMAGERY SHOWS THE UPPER TROUGH MOVING INTO CENTRAL CO...AND
BEGINNING TO TILT NEGATIVELY. CLOSER TO HOME...SFC OBS/ANALYSIS
SHOWS BREEZY WESTERLY WINGS RESULTING IN AFTERNOON TEMPS CLIMBING TO
WELL-ABV NORMAL AND RED FLAG CONDITIONS FROM THE WRN CWA BORDER TO E
OF KMAF. NAM SHOWS AN ADEQUATE MTN WAVE SIGNATURE OVER THE
GUADALUPES THRU THIS EVENING FOR A MARGINAL HIGH WIND EVENT...AS DO
H7 HEIGHT GRADIENTS OF AROUND 60M/200NM. A MODEL COMPARISON OF OBS
AT 18Z SHOWED THE GFS WAS OVERDONE ON WINDSPEEDS COMPARED TO THE
NAM...AND SO WE/VE STUCK CLOSER TO THE NAM. THAT SAID...AFTERNOON
SOUNDINGS MIX DEEPLY OUT TO NEAR H6...WHERE A 70+KT JET IS FORECAST
TO APPROACH FROM THE NW. THE TIMING OF THIS FEATURE IS SUCH THAT
THE STRONGEST PORTION WILL HIT THE NRN CWA AFTER PEAK
HEATING/MIXING...BUT NOT BEFORE ADVISORY CRITERIA IS MET OVER THE
NRN ZONES...AND OUT WEST. CURRENT WIND PRODUCTS EXTENDED THRU
08Z...AND SEE NO REASON TO SHORTEN THEM...AS GRADIENTS STAY UP THRU
THE EVENING. THIS EVENING...TROUGH DIGS TO WRN OK...AND DROPS A
STRONG COLD FRONT INTO SE NM/WEST TEXAS. BUFFER SOUNDINGS PUT IT
THRU KMAF AT AROUND 04Z AND...W/DRY SOILS...IT/LL PROBABLY PICK UP A
LITTLE BLDU ON THE WAY. COOLER TEMPS WILL RAISE RH/S ABOVE CRITICAL
FIRE WX THRESHOLDS...BUT WINDS AT THE HEAD OF THE FROPA COULD CHASE
LOW RH/S SOUTH...RESULTING IN A STRIP OF CRITICAL WINDS/RH/S MOVING
SOUTH W/THE FRONT. THUS...WE/LL RED FLAG CONDITIONS WILL BE
POSSIBLE INTO THE OVERNIGHT HRS...AND LATER SHIFTS CAN END IT N-S AT
THEIR DISCRETION.
OTHERWISE...SUNDAY/MONDAY WILL FEEL MORE LIKE EARLY JANUARY THAN
LATE MARCH...W/HIGH/S EXPECTED ONLY IN THE MID 50S AS H85 TEMPS
PLUNGE TO -4C AT KMAF BY 12Z SUNDAY. NW FLOW ALOFT WILL CONTINUE
INTO MIDWEEK...AFTER WHICH WEAK RIDGING WILL BUILD INTO THE AREA.
FORECAST SOUNDINGS AND H85 TEMPS DON/T GET BACK TO NORMAL UNTIL
WEDNESDAY...AND THEN UP INTO THE 80S BY THE WEEKEND.
UNFORTUNATELY...W/THIS PATTERN...GRIDS WILL REMAIN DRY.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 2 AM MDT SUNDAY FOR THE FOLLOWING ZONES...
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
PLAINS/BLM ROSWELL/LNZ.
WIND ADVISORY UNTIL 2 AM MDT SUNDAY FOR THE FOLLOWING ZONES...
CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...NORTHERN LEA
COUNTY...SOUTHERN LEA COUNTY.
HIGH WIND WARNING UNTIL 2 AM MDT SUNDAY FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
TX...RED FLAG WARNING UNTIL 3 AM CDT /2 AM MDT/ SUNDAY FOR THE
FOLLOWING ZONES... ANDREWS...BIG BEND AREA...BORDEN...
CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...
GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...
LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...
PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY AND UPPER
TRANS PECOS...SCURRY...TERRELL...UPTON...VAN HORN AND
HIGHWAY 54 CORRIDOR...WARD...WINKLER.
WIND ADVISORY UNTIL 3 AM CDT SUNDAY FOR THE FOLLOWING ZONES...
ANDREWS...BIG BEND AREA...BORDEN...CRANE...DAVIS/APACHE
MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
HOWARD...LOVING...MARFA PLATEAU...MARTIN...MIDLAND...
MITCHELL...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
SCURRY...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
WINKLER.
HIGH WIND WARNING UNTIL 2 AM MDT SUNDAY FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS.
&&
10Hazardous weather outlook, Mar 23, 11:42 AM MST, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
142 PM CDT SAT MAR 23 2013
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
142 PM CDT SAT MAR 23 2013 /1242 PM MDT SAT MAR 23 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
HIGH WINDS WILL CONTINUE OVER THE GUADALUPE MOUNTAINS THIS AFTERNOON
AND EVENING WITH STRONG WESTERLY WINDS OF 35 TO 50 MPH. A STRONG
COLD FRONT LATER THIS EVENING INTO THE OVERNIGHT WILL RESULT IN A
WIND SHIFT...WITH STRONG NORTHEAST WINDS THROUGH GUADALUPE PASS.
AREAS OF BLOWING DUST DUE TO WINDY CONDITIONS WILL OCCUR OVER THE
SOUTHEAST NEW MEXICO PLAINS...NORTHERN PERMIAN BASIN...ROLLING
PLAINS...AND ACROSS SOUTHWEST TEXAS. THIS WILL PERSIST INTO THE
OVERNIGHT PERIOD AS A COLD FRONT MOVES INTO THE AREA.
THE COMBINATION OF ABOVE NORMAL TEMPERATURES ALONG WITH DRY AND
WINDY CONDITIONS WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS
THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
PORTIONS OF THE SOUTHEAST NEW MEXICO PLAINS AND THE PERMIAN BASIN
WILL EXPERIENCE A FREEZE TOMORROW MORNING AND AGAIN MONDAY
MORNING. WEATHER SENSITIVE PLANTS MAY NEED TO BE MOVED INDOORS TO
PREVENT DAMAGE DUE TO THE FREEZING TEMPERATURES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
High Wind, Northern Lea County
- When
- March 23, 5:15 PM MST to 8:55 PM MST
- Where
- Northern Lea County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.792, -103.412 (the zone’s center; the record gives no point)
Sustained west to northwest winds of 40-45 mph, and gusts around 58 mph, occurred across portions of the Southeast New Mexico plains due to a strong upper level trough moving through the southern Rockies.
High Wind, Eddy County Plains
- When
- March 23, 9:00 PM MST to 10:00 PM MST
- Where
- Eddy County Plains forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- RAWS
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
Sustained west to northwest winds of 40 mph or greater occurred over portions of the Southeast New Mexico plains due to a strong upper level trough moving through the southern Rockies.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Mississippi, March 23 to 24, 2013$265,000 · 2 in hail · 35 events
- Wildfire and Dust Storm in Texas, March 23, 2013$104,000 · 67 kt wind · 33 events
- Dust Storm and High Wind in New Mexico, March 23, 2013$157,000 · 71 kt wind · 23 events
- Hail and Damaging Winds in Louisiana, March 23, 2013$140,000 · 2.75 in hail · 6 events
- Hail and Damaging Winds in Florida, March 23 to 24, 2013$32,000 · 1.25 in hail · 13 events
- Lightning Strike in Florida, March 23, 2013$50,000 · 1 event
- Hail and Damaging Winds in Alabama, March 23, 20131.75 in hail · 31 events
- Winter Storm in Missouri, March 23 to 24, 201322 events
- Hail and Damaging Winds in Florida, March 23, 20132.75 in hail · 21 events
- Hail and Damaging Winds in Georgia, March 23 to 24, 2013$14,000 · 1.75 in hail · 11 events
- Heavy Snow in Kansas, March 23 to 24, 201313 events
- Hail in Texas, March 23, 2013$7,000 · 1.5 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 433926, 433919.